Utah, 2010

Drought in Utah, August 1 to 31, 2010

August 1 to 31, 2010 · NWS GJT · 1 event in 1 county or zone

Drought conditions across eastern Utah were unchanged through the month, except for a sliver of southern San Juan County that improved to abnormally dry conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions across eastern Utah were unchanged through the month, except for a sliver of southern San Juan County that improved to abnormally dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:50 PM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 1:50 PM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT SAT JUL 31 2010

CORRECTED LONG TERM SECTION TO ADD MISSING WORDS

.SHORT TERM...TODAY THROUGH MONDAY...
SUBTROPICAL HIGH IS IN THE PROCESS OF REPOSITIONING ITSELF EAST OF
COLORADO.  THIS WILL ALLOW LIGHT SOUTHERLY FLOW TO SPREAD NORTH
ACROSS THE ENTIRE FORECAST AREA THIS EVENING.  EASTERLY WAVE OVER
ERN NEW MEXICO IS PROGGED TO APPROACH SW COLORADO TONIGHT AND THEN
SHEAR NORTHEAST ACROSS THIS AREA SUNDAY NIGHT.  THIS KEEPS THE
MONSOONAL PLUME LOCKED ACROSS THE FORECAST AREA...BUT IT WILL
EXPAND NORTHWARD GIVEN THE LIGHT SOUTHERLY FLOW.  THE AIR MASS
ENVIRONMENT REMAINS SIMILAR WITH SLOW MOVING CELLS...SO WILL GO
AHEAD AND ISSUE ANOTHER FLASH FLOOD WATCH ON SUNDAY BUT EXPAND IT
NORTHWARD TO INCLUDE THE GRAND VALLEY...TAVAPUTS AND BOOKCLIFF
AREAS.

MONDAY...MONSOONAL PLUME TAKES A SOUTHWEST TO NORTHEAST ORIENTATION
AS A PACIFIC NORTHWEST TROUGH SKIRTS INLAND.  THIS BRINGS DRIER AIR
TOWARD THE WYOMING BORDER...OTHERWISE THE AIR MASS KEEPS IT MONSOONAL
ENVIRONMENT.  A STRONGER EASTERLY WAVE WILL BE APPROACHING THE FOUR
CORNERS AREA MONDAY EVENING...POSSIBLY ENHANCING CONVECTION FOR THE
SRN AREAS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

APPEARS THE FORECAST AREA COULD STAY IN AN UNSETTLED AND WET PATTERN
THROUGH AT LEAST MIDWEEK. THE EXPECTED LARGE-SCALE PATTERN IS FOR A
GRADUALLY AMPLIFYING WEST COAST TROUGH...WITH THE PERSISTENT BROAD
HIGH PRESSURE CENTERED OVER THE SOUTH CENTRAL PORTION OF THE
COUNTRY. SOUTHERLY FLOW BETWEEN THE TWO SHOULD KEEP THE SUBTROPICAL
MOISTURE PLUME ACROSS THE 4 CORNERS AND HELP GUIDE SEVERAL EMBEDDED
DISTURBANCES THROUGH THE AREA. STRONGER ONE LOOKS TO MOVE NE ACROSS
THE AREA WED. PAC NW TROUGH ALSO EJECTS A WAVE ACROSS ID MONDAY
NIGHT-TUESDAY THAT MAY INTERACT WITH THE NORTHERN REACHES OF THE
MOISTURE. MODELS SHOW A GRADUAL DECREASE IN MOISTURE/POPS FROM THE
WEST AND NORTHWEST LATE IN THE WEEK...BUT HAVE SOME DOUBTS WITH THE
GFS HOLDING ONTO SOME WEST COAST TROUGHING. MAIN CHANGE TO THE
FORECAST WAS TO BOOST THE CHANCE OF PRECIP FOR TUE-WED. WEAK 700 MB
WINDS TUE-WED WILL KEEP THE THREAT OF SLOW MOVING STORMS AND HEAVY
RAIN PRESENT. FLOW ALOFT THEN SHOWN TO STRENGTHEN BY FRI FOR FASTER
MOVING STORMS LATE IN THE WEEK.

&&

.AVIATION...

THE PERSISTENT PATTERN OF AFTERNOON SHOWERS AND THUNDERSTORMS
LINGERING WELL INTO THE EVENING...WILL CONTINUE INTO MONDAY. STORM
ACTIVITY WILL BE MORE NUMEROUS ACROSS THE SOUTHERN MOUNTAINS WITH
SCATTERED STORMS NORTH OF THE I-70 CORRIDOR.  LOOK FOR AREAS OF MVFR
CIGS AND VIS IN HEAVY RAIN TO RESULT IN MOUNTAIN OBSCURATIONS AFTER
1200...CONTINUING WELL INTO THE EVENING.  POCKETS OF TORRENTIAL
DOWNPOURS WILL RESULT IN IFR OR LIFR CIGS AND VIS.  ADDITIONAL
HAZARDS INCLUDE OUTFLOW WINDS TO 40 MPH AND SMALL HAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE.

SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......NL
Hazardous weather outlook, Jul 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 31 2010

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 31 2010

...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
SOUTHEAST UTAH AND SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...CONTINUING WELL
INTO THE NIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL
HAIL...GUSTY WINDS TO 40 MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS
WILL LIKELY LEAD TO FLASH FLOODING ACROSS PORTIONS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN NARROW
SLOT CANYONS. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THESE AREAS FROM NOON THROUGH 9 PM THIS EVENING.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE THROUGH
EARLY NEXT WEEK. THIS WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAIN. LOCALIZED FLASH FLOODING
MAY BE POSSIBLE SUNDAY AFTERNOON AND EVENING. WHILE THE CHANCE FOR
LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST EACH DAY THROUGH
FRIDAY...LESS COVERAGE IS EXPECTED DURING THE SECOND HALF OF THE WEEK
AS DRIER AIR BEGINS TO MOVE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

NL/ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The extreme southern San Juan County drought status improved from moderate drought to abnormally dry conditions due to an active monsoon period.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254832.